Virginia, 2005

Flash Flood in Virginia, July 22, 2005

July 22, 2005 · NWS AKQ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 22, 2:48 AM EST, 7 minutes earlier.

Area forecast discussion, Jul 22, 2:48 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
348 AM EDT FRI JUL 22 2005

.SHORT TERM (TODAY / TONIGHT)...CRNT ACTVTY CONTG THANKS TO
MERGING BNDRYS ALONG WK TROF AXIS STRETCHING NE-SW ACROSS FA ERLY
THIS AM. TRAINING ECHOES HAS LEAD TO SOME VRY HVY DOWNPOURS FROM
THE CITY OF RICHMOND ON N & E INTO THE NRN NECK AREAS PAST FEW
HRS. THESE TRIGGERS HANG ARND FA TDY AHEAD OF MAIN FRNTL BNDRY
SLATED FOR TONITE. WX CUD BECOME RTHR ACTIVE AGAIN LATER TDY AS
HTNG GETS GOING. NOT TO CONCERNED WITH SVR THREAT...BUT CUD SEE
MORE HVY RAINERS & GUSTY WNDS WITH ANY STORM AS PWS REMAIN ARND 2
INCHES. HAIL NOT A CONCERN AS FRZG LVL BTWN 15- 17K FT. XPCT THE
MOST SUN ACROSS SERN CNTYS. COMBO OF TMPS IN THE L-M 90S AND DP
TMPS IN THE M70S RESULTS IN HEAT INDEX VALUES BTWN 100-105 MOST
AREAS...HIGHEST ACROSS THE S...BUT REMAINING JUST BLO HEAT ADVSRY
CRITERIA. CONVECTION CONTS TONITE ALONG BNDRY. FRNT NOT PROGGED TO
CLR SERN CNTYS TILL AFTR 12Z SAT.

&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...WILL KEEP SLGHT CHC POPS
ALONG SERN ZONES SAT AM AS FRNT SLOWLY CLRS FA...OTW SAT LOOKS
DRY AS H5 RIDGE BUILDS IN FROM THE N. BNDRY THEN STALLS ACROSS NC
SAT NITE...B4 WASHING OUT ACROSS RGN SUN. WKEND TMPS NR SEASONAL
NRMLS.

HEAT PUMP RIDGE BUILDS ACROSS SERN STATES ERLY NXT WEEK WITH TMPS
MAKING A RUN AT 100 FOR THE FIRST TIME IN SVRL YEARS. ADD TO THAT
WHAT IS NOW THE 6TH TRPLCL SYSTM TO DVLP B4 THE END OF JULY
(FRANKLIN)...PROGGED TO MEANDER OFF THE SERN COAST.

&&

.MARINE...WINDS AND SEAS BELOW SCA THROUGH THE PERIOD. SOME SWELL
POSSIBLE DAYS 3 THROUGH 5 FROM FRANKLIN...SHOULD IT STRENGTHEN...BUT
EVEN WITH THAT THINK WILL STAY BELOW 5 FT. ALSO...WENT LOW RISK OF
RIP CURRENTS TODAY...AS SWELL HEIGHT AND PD HAVE BEEN DIMINISHING...
AND FEWER REPORTS OF RIPS YDA THAN DAY BEFORE.

&&

.AVIATION...MAINLY MVFR THIS MORNING...WITH SOME PATCHY IFR.
EXCEPTION IS RIC WIHICH CURRENTLY DEALING WITH HEAVY RAIN...AND
LOWER CIGS AND VSBYS. EXPECT SCT TSTRMS TO REDEVELOP DURING THE
DAY...WITH TSTRMS POSSIBLE AT TAF SITES THROUGH THIS EVENING.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&

SHORT / LONG TERM...44
MARINE / AVIATION...18
Hazardous weather outlook, Jul 21, 4:33 AM EST, 22 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
533 AM EDT THU JUL 21 2005

NCZ012>017-030>032-VAZ060-061-065>070-079>081-087>089-092-093-096-
097-220945-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-PRINCE EDWARD-CUMBERLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-GREENSVILLE-SUSSEX-SURRY-SOUTHAMPTON-
ISLE OF WIGHT-SUFFOLK-CHESAPEAKE-
533 AM EDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
VIRGINIA...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT
HEAT ADVISORY IN EFFECT UNTIL 6 PM THIS EVENING. PLEASE REFER TO
WEATHER MESSAGE...WBCNPWAKQ...OR WWUS71 KAKQ...ISSUED AT 315 AM BY THIS
OFFICE...FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAT ADVISORY MAY BE NEEDED MONDAY AND TUESDAY...AS HOT...HUMID
AIR RETURNS TO THE MID ATLANTIC.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

MDZ021>023-VAZ048-049-062>064-071>078-082>086-090-091-094-095-
220945-
DORCHESTER-WICOMICO-SOMERSET-FLUVANNA-LOUISA-GOOCHLAND-HANOVER-
CAROLINE-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-CHARLES CITY-NEW KENT-
GLOUCESTER-MIDDLESEX-MATHEWS-JAMES CITY-YORK-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-
533 AM EDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTHEAST VIRGINIA...SOUTHEAST MARYLAND...NORTH
CENTRAL VIRGINIA AND EAST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT
IT WILL BE HOT AND HUMID TODAY...BUT HEAT INDICES SHOULD REMAIN
BELOW ADVISORY CRITERIA. THEREFORE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAT ADVISORY MAY BE NEEDED MONDAY AND TUESDAY...AS HOT...HUMID
AIR RETURNS TO THE MID ATLANTIC.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

MDZ024-025-VAZ099-100-220945-
INLAND WORCESTER-MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
533 AM EDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL PORTIONS OF
SOUTHEAST VIRGINIA AND SOUTHEAST MARYLAND.

.DAY ONE...TODAY AND TONIGHT
MODERATE RISK OF RIP CURRENTS TODAY DUE TO LONG PERIOD SWELL.
REFER TO WBCSRFAKQ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAT ADVISORY MAY BE NEEDED MONDAY AND TUESDAY...AS HOT...HUMID
AIR RETURNS TO THE MID ATLANTIC.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ102-VAZ098-220945-
OUTER BANKS CURRITUCK-VIRGINIA BEACH-
533 AM EDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT
MODERATE RISK OF RIP CURRENTS TODAY DUE TO LONG PERIOD SWELL.
REFER TO WBCSRFAKQ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAT ADVISORY MAY BE NEEDED MONDAY AND TUESDAY...AS HOT...HUMID
AIR RETURNS TO THE MID ATLANTIC.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

ANZ630>633-650-652-654-656-658-670-220945-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-
533 AM EDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL
WATERS...SOUTHERN CHESAPEAKE BAY...AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

REILLY

In the hours before

Special weather statement, Jul 21, 10:23 PM EST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1123 PM EDT THU JUL 21 2005

VAZ064-072-073-220430-
CAROLINE VA-KING AND QUEEN VA-KING WILLIAM VA-
1123 PM EDT THU JUL 21 2005

...THUNDERSTORM WITH HEAVY RAIN MOVING THROUGH CAROLINE COUNTY...

AT 1123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
A THUNDERSTORM OVER MILFORD...MOVING SOUTHEAST AT 20 MPH. THE
THUNDERSTORM WILL BE NEAR SPARTA AT 1135 PM EDT...GETHER AND DUANE
FORK AT 1145 PM EDT...SALVIA AT 1150 PM EDT...NEWTOWN... BEULAHVILLE
AT 1155 PM EDT...AND OWENTON AT MIDNIGHT EDT.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF
1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOW LYING AREAS.

REILLY
Special weather statement, Jul 22, 12:33 AM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
133 AM EDT FRI JUL 22 2005

VAZ060-061-066>068-220630-
AMELIA VA-CUMBERLAND VA-LUNENBURG VA-NOTTOWAY VA-PRINCE EDWARD VA-
133 AM EDT FRI JUL 22 2005

...THUNDERSTORMS MOVING ACROSS THE WESTERN PIEDMONT...

AT 133 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 7 MILES NORTHEAST OF FARMVILLE TO 14
MILES SOUTH OF HAMPDEN SYDNEY...MOVING EAST AT 10 MPH. THE STRONGEST
THUNDERSTORMS WILL BE NEAR BLEVINS CORNER AROUND 150 AM EDT...
ANGOLA AROUND 200 AM EDT...SIMPLICITY AROUND 205 AM EDT...PLEASANT
GROVE AROUND 210 AM EDT...VIRSO AROUND 215 AM EDT AND ARVINS STORE
AROUND 220 AM EDT...

WIND GUSTS TO 30 MPH AND OCCASIONAL LIGHTNING ARE POSSIBLE WITH THIS
LINE OF STORMS. RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 22, 1:38 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
238 AM EDT FRI JUL 22 2005

VAZ099-100-220730-
ACCOMACK VA-NORTHAMPTON VA-
238 AM EDT FRI JUL 22 2005

...STRONG THUNDERSTORMS MOVING INTO THE VIRGINIA LOWER EASTERN
SHORE...

AT 238 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 13 MILES SOUTH OF CRISFIELD TO
EXMORE...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...EXMORE AROUND 245 AM EDT...PAINTER AND ONANCOCK BY 255 AM.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

18

The radar

The Norfolk radar (KAKQ), 74 km away, was scanning. The volume nearest the first event began at 07:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Richmond (C)

When
July 22, 2:55 AM EST to 3:30 AM EST
Where
Richmond (C) County, Richmond
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -77.450

High water signs posted on numerous roads, mainly due to flooding of underpasses and low lying areas. Gilles Creek overflowing its banks in Richmond's east end.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470696.